Hail, Davidson
- When
- March 28, 4:28 PM EST
- Where
- Davidson County, 1.26 mi SE of Welcome to 3.77 mi SE of Gum Tree
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.905, -80.257
Convection developed ahead of an amplified upper trough across the Tennessee Valley|while a strong southerly mid and upper level jet provided strong shear across the region. Tornadoes formed and track ahead of a developing surface low across Georgia and along a wedge front located across the western Piedmont of NC.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Convection developed ahead of an amplified upper trough across the Tennessee Valley|while a strong southerly mid and upper level jet provided strong shear across the region. Tornadoes formed and track ahead of a developing surface low across Georgia and along a wedge front located across the western Piedmont of NC.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 28, 2:25 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT SUN MAR 28 2010 .SYNOPSIS... A STRONG STORM SYSTEM WILL APPROACH THE REGION FROM THE WEST TONIGHT. A WARM FRONT WHICH HAS LIFTED NORTH ACROSS MUCH OF THE AREA WILL BECOME STATIONARY OVER THE NORTHWEST PIEDMONT AND SOUTHERN VIRGINIA. THE STORM SYSTEM WILL MOVE NORTHEAST ACROSS CENTRAL NORTH CAROLINA TONIGHT AND MONDAY MORNING RESULTING IN PERIODS OF HEAVY RAIN AND GUSTY WINDS. THE UPPER LEVEL LOW WILL FOLLOW THE STORM ON MONDAY AFTERNOON AND EVENING KEEPING THE WEATHER UNSETTLED. && .NEAR TERM /THROUGH TONIGHT/... AS OF 230 PM SUNDAY... CURRENT WATER VAPOR IMAGERY SHOWED A STRONG MID/UPPER LEVEL STORM LOCATED OVER SOUTHERN ILLINOIS/WESTERN KENTUCKY AND LIFTING ENE. THE LARGE HEIGHT FALLS ASSOCIATED WITH THE UPPER LOW...COMBINED WITH A STRONG SUBTROPICAL JET...INCREASING LOW LEVEL MOISTURE...AND A LOW LEVEL BOUNDARY WILL ALL COMBINE FOR A RISK OF SEVERE WEATHER THIS EVENING AND OVERNIGHT OVER MUCH OF THE FORECAST AREA. STRONG SOUTHERLY FLOW HAS DEVELOPED ACROSS MOST OF THE FORECAST AREA AS A WARM FRONT PROGRESSED NORTH ACROSS THE REGION. THIS HAS ALLOWED TEMPS TO RISE INTO THE UPPER 60S TO LOWER 70S ACROSS THE TRIANGLE AND AREA SOUTH AND EAST...WHICH HAS RESULTED IN A LARGE TEMPERATURE GRADIENT ACROSS THE CWA SINCE THE NORTHWEST PIEDMONT HAS GENERALLY BEEN IN A RAIN INDUCED WEDGE AIRMASS TODAY. THIS WEDGE AIRMASS WILL LIMIT THE NORTHWARD MOVEMENT OF THE WARM FRONT AND THEREFORE A THERMAL MOISTURE (WEDGE) BOUNDARY IS EXPECTED TO SET UP AND ACT AS A FOCUS FOR SEVERE WEATHER TONIGHT. MODELS ARE IN GOOD AGREEMENT WITH SURFACE LOW DEVELOPMENT OVER SC THIS EVENING AS STRONG SYNOPTIC SCALE LIFT (80+ METER H5 FALLS) ASSOCIATED WITH THE MID/UPPER LOW AND STRONG UPPER DIVERGENCE (WITH THE LEFT EXIT REGION OF A 125+ KNOT UPPER JET) COMBINE OVER THE REGION. THIS LOW SHOULD MOVE NORTHEAST AND TRACK NEAR CENTRAL NC. MODELS SHOW A SQUALL LINE...WITH DAMAGING WINDS...DEVELOPING AND MOVING ACROSS THE REGION AFTER MIDNIGHT. A HIGHLY SHEARED ENVIRONMENT (0-1 KM SHEAR NEAR 30-35 KNOTS AND HELICITY VALUES AROUND 300 M2/S2) ALONG WITH LIMITED CAPE VALUES BETWEEN 300-600 J/KG WILL LEAD TO THE POSSIBILITY OF ISOLATED TORNADOES. AS THE SURFACE LOW TRACKS NE...WINDS WILL BACK ACROSS SOUTHERN AND EASTERN PORTIONS OF NC...LEADING TO WIND PROFILES BECOMING EVEN MORE FAVORABLE FOR TORNADO DEVELOPMENT. THE MAIN LACKING INGREDIENT CONTINUES TO BE THE LESS THAN FAVORABLE INSTABILITY. WITH MODELS PROGGING DEWPOINT VALUES TO RECOVER TO NEAR 60 DEGREES GENERALLY FROM FAY TO GSB...CAPE VALUES OF 300 TO 600 J/KG CAN BE EXPECTED. THE FLOOD THREAT CONTINUES TO BE FAIRLY LOW DUE TO THE RATHER DRY PERIOD EXPERIENCED RECENTLY (PAST 2-3 WEEKS). THE FLASH FLOOD GUIDANCE IS OVER 2 INCHES IN AN HOUR AND NEAR 3 INCHES IN 3 HOURS. QPF OF 1 TO LOCALLY 2 INCHES IS EXPECTED. THIS COULD BRING SOME MINOR FLOODING ISSUES TO FLOOD PRONE AND URBAN AREAS. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 320 PM SUNDAY... CONVECTIVE LINE SHOULD BE EXITING THE COASTAL SECTIONS MONDAY MORNING WITH THE SEVERE THREAT RAPIDLY WINDING DOWN AS LOW-LEVEL JET AND ASSOCIATED IMPRESSIVE (+30KT 0-1KM SHEAR) LOW-LEVEL KINEMATIC WIND FIELD SHIFTS OFFSHORE. A BRIEF LULL IN SHOWER COVERAGE THROUGH THE LATE MORNING AND INTO THE EARLY AFTERNOON HOURS BEFORE DAYTIME HEATING AND RESULTANT DESTABILIZATION(~500 J/KG) WILL SUPPORT CONVECTIVE RE-DEVELOPMENT AS UPPER LOW PIVOTS OVER THE AREA. WILL CARRY A CHANCE OF SHOWERS WELL INTO THE EVENING HOURS WITH ISOLATED THUNDER POSSIBLE ACROSS THE CENTRAL PIEDMONT AND COASTAL SECTIONS WHERE MODELS SHOW BEST INSTABILITY. SHOWER COVERAGE AND PROBABILITY SHOULD BEGIN TO DIMINISH ACROSS THE AREA FROM SW TO NE ACROSS THE AREA TUESDAY MORNING AND INTO THE AFTERNOON AS WRAP AROUND DEFORMATION ZONE LIFTS NORTH OF THE AREA. DIFFICULT HIGH TEMPERATURE FOR MONDAY...BUT MODEL SOUNDINGS SUGGEST WE COULD SEE SOME SUBSTANTIAL BREAKS BEHIND THE EXITING CONVECTIVE LINE. HIGHS IN THE LOWER 60S NW TO AROUND 70 EAST. MUCH COOLER MONDAY NIGHT(COMPARED TO PREVIOUS NIGHT)...DESPITE THE CLOUDS AND RAIN SHOWERS. LOWS IN THE LOWER TO MID 40S. ONE LAST BELOW NORMAL TEMPERATURE DAY ON TUESDAY AS THE COLD UPPER TROUGH LIFTS SLOWLY UP THE MID-ATLANTIC/SOUTHERN NEW ENGLAND COAST. HIGHS 60 TO 65. LOWS TUESDAY NIGHT UNDER CLEARING SKIES IN THE UPPER 30S TO LOWER 40S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 320 PM SUNDAY... MIDWEEK ON WILL BE DOMINATED BY HIGH AMPLITUDE RIDGING OVER THE REGION...IN RESPONSE TO AN EVOLUTION OF A CLOSED LOW OVER THE SOUTHWEST CONUS. TEMPERATURES WILL SOAR TO WELL BELOW NORMAL WITH AFTERNOON READINGS WELL INTO THE LOWER TO MID 80S FRIDAY AND INTO THE WEEKEND. A GOOD 30 TO 35 F DEGREE DIURNAL VARIATION WITH OVERNIGHT LOWS AS STRONG RADIATIONAL COOLING IS EXPECTED. LOWS IN THE 40S...GRADUALLY MODERATING INTO THE LOWER 50S. WHILE THERE ARE SOME TIMING DIFFERENCES WITH HOW/WHEN THE LONG RANGE MODEL SOLUTIONS HANDLE THE EASTWARD PROGRESSION OF THE UPPER LOW...RAIN CHANCES LOOK TO HOLD OFF UNTIL EARLY NEXT WEEK. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 130 PM SUNDAY... VFR CONDITIONS ARE CURRENTLY IN PLACE OVER THE EASTERN HALF OF THE FORECAST AS SOME MIXING WAS ABLE TO OCCUR TODAY. HOWEVER...THE NORTHWEST PIEDMONT HAS HAD MVFR CEILINGS FOR MOST OF THE DAY AND THESE MVFR CEILINGS ARE EXPECTED TO OVERSPREAD THE AREA THROUGHOUT THE AFTERNOON AND EVENING HOURS. CONDITIONS ARE EXPECTED TO DETERIORATE (IFR TO LIFR CIGS) FROM WEST TO EAST...WITH PERIODS OF RAIN THIS EVENING AND OVERNIGHT AHEAD OF A STRONG STORM SYSTEM. THERE WILL ALSO BE A CHANCE OF THUNDER THIS EVENING AND OVERNIGHT WITH A 15-30KT SURFACE WIND FROM THE SOUTH. SHOWERS WILL BE POSSIBLE THROUGHOUT THE DAY ON MONDAY AS THE UPPER LOW MOVES OVERHEAD. MVFR CIGS/VSBYS GENERALLY EXPECTED. SHOWER CHANCES/MVFR CIGS WILL CONTINUE INTO MONDAY NIGHT WITH THE MID/UPPER LOW. BY TUESDAY...THE UPPER LOW WILL MOVE OUT TO SEA AND STRONG MID LEVEL RIDGING/SURFACE HIGH PRESSURE WILL MOVE INTO THE REGION. THE WILL RESULT IN VFR CONDITIONS FOR THE REMAINDER OF THE WEEK. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BADGETT NEAR TERM...KRR SHORT TERM...CBL LONG TERM...CBL AVIATION...KRR/BADGETT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 345 PM EDT SUN MAR 28 2010 NCZ007>011-021>028-038>043-073>078-083>086-088-089-291945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 345 PM EDT SUN MAR 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND THROUGH THE OVERNIGHT HOURS. A FEW SUPERCELL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND INTO THE OVERNIGHT HOURS AS A LOW PRESSURE SYSTEM TRACKS ALONG A WARM FRONT OVER THE REGION. ISOLATED TORNADOES WILL BE POSSIBLE. THE MAIN HAZARD WILL BECOME DAMAGING WIND GUSTS OVERNIGHT AS THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LINE THAT WILL MOVE THROUGH THE REGION BEFORE DAYBREAK MONDAY. WINDS MAY BRIEFLY GUST TO 60 MPH WITH THIS LINE. ISOLATED TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH CAROLINA OVERNIGHT. NIGHTTIME TORNADOES ARE EXTREMELY DANGEROUS. OVER EIGHTY PERCENT OF ALL TORNADO DEATHS IN NORTH CAROLINA OCCUR AT NIGHT. BEFORE GOING TO BED...CHECK LOCAL RADIO OR TELEVISION FOR THE LATEST WEATHER INFORMATION. HAVING A NOAA WEATHER RADIO READY TO ALERT YOU TO WARNINGS AT NIGHT COULD SAVE YOUR LIFE. ALSO HEAVY RAINFALL OF 1 TO 2 INCHES COULD PRODUCE FLASH FLOODING IN FLOOD PRONE AREAS...PARTICULARLY IN URBAN AND LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 442 PM EDT SUN MAR 28 2010 NCZ021-038-282145- DAVIDSON-FORSYTH- 442 PM EDT SUN MAR 28 2010 ...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH AND NORTHERN DAVIDSON COUNTIES THROUGH 545 PM EDT... AT 439 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 26 MILES WEST OF LEXINGTON...OR ABOUT 12 MILES WEST OF SALISBURY... MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... MIDWAY... ARCADIA... WINSTON-SALEM... SEDGE GARDEN... LEXINGTON... WALKERTOWN...AND...KERNERSVILLE. HAZARDS INCLUDE... PENNY SIZE HAIL. GUSTY WINDS OF 40 TO 50 MPH. SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS... AND LAWN FURNITURE. 77
The Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
4 tornado, 3 hail, 2 lightning, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
An EF1 tornado exited Rowan County, crossing the Yadkin River and entered into Davidson County. Numerous hardwood trees were either sheared off or uprooted in a wooded area south of Seven Oaks Drive. A carport was ripped from a brick home on Seven Oaks Drive. Two out buildings were also destroyed. The tornado tracked northeast across an open field before it damaged a vacant steel framed flea market building. The tornado glanced the southeastern corner of the main flea market building, tearing it away from the remainder of the building. Debris from the metal building was found approximately one mile downstream from the site. Sections of sheet metal from the building were found twisted around several tree and high tension power lines. In the adjacent Chestnut Grove Mobile Home Park, located at the intersection of Clark Road and Wind Hill Drive, three mobile homes were completely destroyed with three other mobile homes sustaining significant damage. The tornado reached EF2 intensity here with wind of 110 to 120 mph. The tornado dissipated in a wooded area northeast of Clark Road.
Quarter-size hail reported near Highway 52.
A EF-1 tornado touched down in a wooded area south of Chestnut Street Extension where it caused extensive tree damage. The tornado proceeded northeast|across across Chestnut Street Extension where it caused minor damage to a single family residence when it ripped away the attached carport. The tornado tracked|then tracked through a wooded area before it hit the Valley Mobile Home Park located|off Sink Lake Road. Approximately 20 mobile homes were completely destroyed or damaged so severe that they can no longer be occupied. One of the destroyed mobile homes and a full size SUV was uplifted and displaced into an adjacent lake. |There were four occupants inside the mobile home but remarkably no one was|seriously injured. The tornado then lifted in a wooded area northeast of the mobile home park.
The tornado initially touched down as an EF1 with winds around 100 mph near Old Plank Road in southwest Guilford County. It was in this area where the Apple Tree Academy sustained significant damage and two vehicles including a small bus were|rolled 50 yards across the street. From this point the tornado continued northeast|across Highway 311.
The next area to experience damage was just north of Highway 311 and south of Old Mill Road along Langdale, Imperial and Impala Drives. Tornado damage in this area continued to indicate EF1 winds with numerous trees down along with a number of home with roof and siding damage. The tornado intensified to an EF2 as it crossed Old Mill Road towards Johnson Street. The EF2 tornado severely damaged numerous homes along Brandon Drive. In on instance, an entire bedroom was blown off a single|story home. Three individuals who were taking shelter in a bedroom closet were carried 50 feet and were buried under the debris. One individual experienced several broken bones but overall injuries were not serious. The remainder of the house was shifted off the foundation approximately 8 inches.
EF2 tornado damage continued north of Old Mill Road to Skeet Club Road along either side of Johnson Road with winds around 130 mph for most of its duration but briefly|reached EF3 intensity with winds of 138 mph near Hampton Park Drive at 1278 Silverstone Court where the upper level of a two story home was blown off. Fifty to sixty homes along Hampton Park Drive, Scarlet Drive, Ruskin Drive and Johnson Road were severely damaged.
The tornado crossed Johnson Road as an EF2 crossing Elmwood Avenue, Oakforest Drive and Maplewood Avenue. Nearly every home in this highly urbanized area experienced minor to moderate damage. The upper floor of a two story home on Elmwood Avenue was blown off. The tornado weakened to an EF1 as it crossed Maplewood Avenue and Wellingham Lane, where numerous homes experienced roof and siding damage. The tornado finally lifted off the ground north of Kendale Road.
In total 603 single family homes were damaged with 21 homes being completely destoryed. Thirty-one multifamily homes were damaged with 16 reported destroyed. |Finally, eleven businesses sustained damage, with 3 businesses completely destroyed.
Quarter-size hail caused damage to a motorcycle windshield. Face shield on helmet was|also damaged along with two dents in gas tank.
The tornado initially touched down as a EF0 with wind speeds rated 70 to 80 mph along Fire Tower Road near Moores Mill Road in extreme southwest Person County. The tornado then moved northeast crossing Helena-Moriah Road. Numerous trees were sheared off a quarter to halfway up.
The tornado continued to move northeast where it struck a subdivision off Stoney Mountain Road. Several trees were twisted off and uprooted. Two modular homes sustained damage when trees fell on them. The worst damage occurred as the tornado moved northeast across Medford Oakley Road. Numerous Pines and Hardwoods were snapped off and uprooted. A modular home was also moved off its foundation. The tornado reached EF1 strength here with estimated winds of 90 to 100 mph.
The tornado then moved into a wooded area where it produced minor damage to an old barn before dissipating.
Five trees were blown down on Bushy Creek Road near Interstate 85.
Lightning struck three full sized pine trees where the runners then ripped through the electrical heating and air conditioning compressor behind the house before entering the home through its exterior receptacles. The electrical wiring through the home was completely destroyed. The lightning also severely damaged a full size SUV.
Firefighters responded from the Roseboro Fire Department when lightning struck a hog house at Prestage Farm facility near Garland. It was estimated that 1500 pigs died from the fire.
Two teenagers drowned when their car hydroplaned, flipped and came to rest in a swollen swampy area. The vehicle was submerged. The passenger was found inside the car, with her seat belt on, while the driver's body was found by a water rescue team 150 feet away from the car.
Four to five inches of rainfall overnight caused flash flooding in Rock Mount. Rocky Mount Police rescued a man who was trapped on top of his car after he attempted to drive through rising flood waters. The heavy rain also pushed Maple Creek to flood Kings Way Mobile Home Park. Flood waters also rose up to 6 feet near homes on Beechwood Court.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Johnston | 2010-03-29 | 18 | Male | In Water | Indirect |
| Flash Flood, Johnston | 2010-03-29 | 16 | Female | In Water | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2010Every state in 2010This day in weather historyThe tornado archive for North Carolina, 2010Warnings in North Carolina, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218503, 218496, 218504, 218497, 218501, 218505, 218502, 223239, 219122, 219121, 219124, 219123.